Format

Send to

Choose Destination
Arch Pediatr. 2013 Jun;20(6):650-3. doi: 10.1016/j.arcped.2013.03.027. Epub 2013 Apr 28.

[Acetaminophen (paracetamol) causing renal failure: report on 3 pediatric cases].

[Article in French]

Author information

1
Service de pédiatrie médicale, CHU de Caen, avenue de la Côte-de-Nacre, 14033 Caen, France. justine.levaillant@yahoo.com

Abstract

Renal failure secondary to acetaminophen poisoning is rare and occurs in approximately 1-2 % of patients with acetaminophen overdose. The pathophysiology is still being debated, and renal acetaminophen toxicity consists of acute tubular necrosis, without complication if treated promptly. Renal involvement can sometimes occur without prior liver disease, and early renal manifestations usually occur between the 2nd and 7th day after the acute acetaminophen poisoning. While therapy is exclusively symptomatic, sometimes serious metabolic complications can be observed. The monitoring of renal function should therefore be considered as an integral part of the management of children with acute, severe acetaminophen intoxication. We report 3 cases of adolescents who presented with acute renal failure as a result of voluntary drug intoxication with acetaminophen. One of these 3 girls developed severe renal injury without elevated hepatic transaminases. None of the 3 girls' renal function required hemodialysis, but one of the 3 patients had metabolic complications after her acetaminophen poisoning.

PMID:
23628119
DOI:
10.1016/j.arcped.2013.03.027
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center